Texas, 2004Flood in Texas, October 1 to 8, 2004
October 1 to 8, 2004 · NWS MAF · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- $100,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 1:59 PM CST, 10 hours 1 minute earlier.
Area forecast discussion, Sep 30, 1:59 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU SEP 30 2004
.SHORT TERM...
PRIMARY CONCERN FOR THE SHORT TERM IS THE THREAT OF SEVERE WEATHER.
SATELLITE/RADAR TRENDS ARE ON THE INCREASE ATTM AS CONVECTION
INITIATES JUST WEST OF THE CWA. VAPOR IMAGERY ALONG WITH UA AND
MODEL ANALYSIS INDICATES AN 80KT UPPER JET APPROACHING THE AREA. VIS
IMAGERY ALSO INDICATES SUFFICIENT INSOLATION WEST OF THE PECOS TO
GENERATE INSTABILITY SUPPORTIVE OF SURFACE BASED SEVERE STORMS. THIS
AS MORE THAN AMPLE DEEP LAYER SHEAR EXISTS WITH THE APPROACH OF THE
UPPER JET MAX. AXIS OF THIS FEATURE IS PROGGED BY MESOSCALE MODELS
TO ROUGHLY TRANSIT THE I20 CORRIDOR...THUS EXPECT THREAT FOR
ORGANIZED SEVERE WILL BE GREATEST THIS EVENING OVER THE NORTHERN FA
IN AREA OF STRONG FORCING. THIS IS SUPPORTED BY MESOANALYSIS
INDICATING STRONGEST SURFACE BASED INSTABILITY OVER THE SOUTHEASTERN
NEW MEXICO PLAINS AND THE WESTERN BASIN.
FAST PROPAGATION OF STORMS THIS EVENING SHOULD HELP REDUCE THE
THREAT OF ADDITIONAL FLASH FLOODING UNLESS CELLS TRAIN OVER A GIVEN
LOCATION.
.LONG TERM...
A PIECE OF THE STRONG UPPER LOW CURRENTLY OVER THE FOUR CORNERS
REGION WILL TRANSLATE EAST ACROSS THE ROCKIES AND INTO THE CENTRAL
PLAINS BY FRIDAY AFTERNOON. THIS COMBINED WITH A STRONG UPPER LOW
MOVING MOVING EAST INTO THE GREAT LAKES REGION WILL SEND A STRONG
COLD FRONT INTO THE NORTHERN CWA LATE FRIDAY AFTERNOON. FAIRLY TIGHT
SURFACE GRADIENT AND GOOD COOLING AT 850MB WILL BRING BREEZY NORTH
WINDS TO THE AREA AS THE FRONT PUSHES SOUTH. ALL SHORT RANGE MODELS
ARE INDICATING PRECIPITATION ALONG THE BOUNDARY AND WE HAVE OPTED TO
RAISE POPS FOR LATE FRIDAY THROUGH THE DAY ON SATURDAY. POPS DECREASE
FROM NORTH TO SOUTH...BUT WE WILL KEEP THE MENTION OF PRECIPITATION
ACROSS THE BIG BEND THROUGH SUNDAY WITH THE LINGERING FRONTAL
BOUNDARY AND DAYTIME HEATING. GFS AND UKMET INDICATE A SHORTWAVE
TROUGH WILL MOVE ACROSS THE SOUTH PLAINS LATE SUNDAY AS A STRONG
UPPER LOW DEEPENS OVER THE NORTHERN GREAT LAKES REGION. THE CANADIAN
MODEL IS STRONGER/DEEPER WITH THE GREAT LAKES SYSTEM...BUT THE
MAJORITY OF THE MEDIUM RANGE MODELS SUGGEST ANOTHER COLD FRONT WILL
MOVE INTO THE REGION LATE MONDAY OR EARLY TUESDAY. THE CURRENT GRIDS
HAVE A MENTION OF PRECIPITATION EARLY NEXT WEEK AND IF THE LATEST
MOS GUIDANCE CONTINUES IT/S TREND OF INCREASING POPS...LATER SHIFTS
MAY NEED TO INCREASE RAIN CHANCES AND DECREASE TEMPERATURES FOR
EARLY NEXT WEEK. THE FLOW ALOFT OVER OUR AREA REMAINS RATHER WEAK...
BUT MODELS SUGGEST MID AND UPPER LEVEL ENERGY WILL REMAIN TO OUR
WEST. THIS COMBINED WITH A CONTINUED EAST TO SOUTHEAST LOW-LEVEL
FLOW COULD CONTINUE THE RECENT WET SPELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 81 55 72 / 40 20 30 20
CARLSBAD NM 57 80 54 70 / 40 10 20 20
DRYDEN TX 62 84 62 77 / 20 20 40 30
FORT STOCKTON TX 61 82 58 74 / 30 20 40 30
GUADALUPE PASS TX 55 75 49 66 / 40 10 20 20
HOBBS NM 58 80 52 68 / 40 10 20 20
MARFA TX 50 76 51 70 / 40 20 30 30
MIDLAND INTL AIRPORT TX 61 82 55 72 / 40 20 30 20
ODESSA TX 62 82 55 72 / 40 20 30 20
WINK TX 61 85 57 74 / 40 10 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
10/06
Hazardous weather outlook, Sep 30, 1:16 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT THU SEP 30 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010830-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
216 PM CDT (116 PM MDT) THU SEP 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS THIS EVENING. THE MOST LIKELY LOCATIONS
TO EXPERIENCE SEVERE WEATHER CONDITIONS WILL INCLUDE THOSE FROM THE
DAVIS MOUNTAINS OF WEST TEXAS...NORTH ACROSS SOUTHEASTERN NEW
MEXICO...AND EAST ACROSS THE UPPER TRANS PECOS AND THE PERMIAN
BASIN. CONDITIONS WILL BE FAVORABLE FOR ORGANIZED SEVERE WEATHER
THREATS INCLUDING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY OVER SOUTHEAST NEW MEXICO
AND THE UPPER TRANS PECOS REGION.
DUE TO RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAINFALL WILL
POSE A THREAT OF FLASH FLOODING. FAST MOVEMENT OF STORMS TONIGHT MAY
HELP TO LIMIT THIS THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE
FORECAST AREA THIS EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS
WILL NEED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED
TO TAKE ACTION SHOULD STORMS THREATEN THE AREA AND WARNINGS ISSUED.
LINDLEY
Flood, Dawson
- When
- October 1, 12:00 AM CST to October 8, 6:00 PM CST
- Where
- Dawson forecast zone
- Property damage
- $250,000
- Crop damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Local newspapers reported that a playa lake just west of U.S. Highway 87 in northern Dawson County flooded and restricted travel on the federal highway for an extended period of time. Rain fell over portions of Dawson County for a sixteen day period spanning the last week in September and the first week in October. The playa lake swelled to inundate a stretch of the U.S. highway's southbound lane during a flash flood event on September 30th. Runoff from daily rainfall maintained flood waters that covered the highway through October 8th. These flood waters ranged in depth from nine to fourteen inches over the driving surface. Texas Department of Transportation crews and troopers from the Texas Department of Public Safety worked around the clock to divert traffic west from U.S. Highway 87 along Farm to Market Road 1066, then south along State Highway 179 to Lamesa. Water levels rose to additionally inundate the elevated northbound lane briefly during several periods of additional rainfall. Portions of the highway were damaged by the ponding water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, October 1 to 8, 2004$200,000 · 1 event
- Flash Flooding and Flood in Texas, October 1 to 3, 2004$30,000 · 1 in hail · 6 events
- Drought in Colorado, October 1 to 31, 200421 events
- Damaging Winds in Texas, October 1, 2004$14,000 · 57 kt wind · 2 events
- Drought in Utah, October 1 to 31, 20047 events
- Flooding in Florida, October 1 to 31, 20045 events
- Flooding in Alaska, October 1, 20042 events
- Flooding in Virginia, October 1 to 2, 20042 events
- Heat in Alabama, October 1 to 31, 20041 event
- Flood in Texas, October 1, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5426148.